Flood, Ashe
- When
- December 2, 5:00 PM EST to 8:00 PM EST
- Where
- Ashe County, Helton to 0.28 mi WNW of Helton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.550, -81.470
Helton Creek was reported to be flooding a portion of Helton Road.
December began amidst an ongoing hydrologic event as a slow-moving upper level low over the midsection of the CONUS and associated warm and then cold fronts produced widespread moderate to heavy rainfall. 5 inches across parts of Watauga and Ashe counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
December began amidst an ongoing hydrologic event as a slow-moving upper level low over the midsection of the CONUS and associated warm and then cold fronts produced widespread moderate to heavy rainfall. 48-hour rainfall totals ending at 12z (7 AM EST), December 2nd ranged from 2 to 2.5 inches across parts of Watauga and Ashe counties. Several low-water bridges (DeWitt Barnett Road and Hubert Thomas Road) along the Watauga River were flooded. The Watauga River at Sugar Grove gage (SGWN7) crested at 6.72 ft (Minor Flood Stage = 6 ft) at 14z (0900 EST).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 2, 3:32 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EST WED DEC 2 2015 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION THIS EVENING AND PASS OFFSHORE TONIGHT. HIGH PRESSURE FOLLOWS THE FRONT RESULTING IN DRIER WEATHER AND MORE IN THE WAY OF SEASONAL TEMPERATURES INTO THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... AS OF 254 PM EST WEDNESDAY... THE FLOOD WATCH IS CANCELED FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE HEAVY RAIN HAS ENDED...THUS THE THREAT FOR WIDESPREAD FLOODING HAD ENDED. SURFACE COLD FRONT WILL SURGE EAST THIS AFTERNOON INTO TONIGHT...AIDED BY THE PIVOTING 5H UPPER SYSTEM CROSSING THE SOUTHERN GREAT LAKES. A STRONG 850MB COLD FRONT WILL CROSS THE FAR WEST BY EARLY THIS EVENING AND THE REST OF THE REGION OVERNIGHT. THIS SHOULD RESULT IN STRONG COLD ADVECTION INCLUDING GUSTY NORTHWEST WINDS AND UPSLOPE DRIVEN SCATTERED RAIN/SNOW SHOWERS WESTERN SLOPES...WHILE AIDING DOWNSLOPE CLEARING OUT EAST. WIND SPEED MAY APPROACH WIND ADVISORY LEVELS GUSTS IN NORTH CAROLINA MOUNTAINS PER STRONG SUBSIDENCE AND SHARP DROP IN 850 MB TEMPERATURES. HOWEVER...GIVEN ONLY 40 KTS AT 850 MB JET WILL HOLD JUST BELOW WITH THE STRONGEST SPEEDS RIGHT NEAR DAYBREAK THURSDAY. THERE IS A HEALTHY 4 TO 6 MB SIX HOUR PRESSURE RISE...BUT FOR A SHORT WINDOW. THE BOUNDARY LAYER APPEARS COOL ENOUGH TO SUPPORT SNOW SHOWERS/FLURRIES OUT WEST...MAINLY AFTER MIDNIGHT. A LIGHT COATING SNOW IS POSSIBLE AT ELEVATIONS IN THE FAR NORTHWEST...DESPITE A WET/WARM GROUND AND GUSTY WINDS. A VERY FAMILIAR COLD ADVECTION CLOUD COVER PATTERN EXPECTED TONIGHT WITH SOME SPILLOVER LOW CLOUDS WEST OF THE BLUE RIDGE AND CLEAR OUT EAST AFTER MIDNIGHT. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 20S IN THE MOUNTAINS TO AROUND 40 DEGREES IN THE PIEDMONT. BLUSTERY CONDITIONS CONTINUE ON THURSDAY WITH SOME LINGERING MORNING SNOW SHOWERS AND SNOW FLURRIES ALONG THE FAR WESTERN SLOPES OF THE APPALACHIANS. HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE LOWER 30S IN THE NORTHWEST MOUNTAINS TO AROUND 50 DEGREES IN THE PIEDMONT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 330 PM EST WEDNESDAY... HIGH PRESSURE OVER CENTRAL APPALACHIANS THURSDAY NIGHT THROUGH SATURDAY IS EXPECTED TO KEEP CONDITIONS CLEAR. NIGHTLY TEMPERATURES WERE LOWERED SLIGHTLY BECAUSE OF GUIDANCE CONSENSUS...LIGHT WINDS... AND VERY LITTLE CLOUD COVER...WHILE AFTERNOON HIGHS WERE KEPT RELATIVELY THE SAME WITH A FEW LOCATIONS BUMPED UP SLIGHTLY. EXPECTING A LARGE SPREAD BETWEEN MINIMUM AND MAXIMUM TEMPERATURE DUE TO VERY DRY AIR MASS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 325 PM EST WEDNESDAY... POOR MODEL CONSENSUS MONDAY THROUGH WEDNESDAY SHOWS THE ECMWF MOVING A LOW PRESSURE SYSTEM UP THE SOUTHEAST ATLANTIC COAST NEARLY A DAY BEFORE THE GFS. A LATER ONSET OF THIS SYSTEM THAN THE ECMWF WAS FAVORED ALONG WITH THE WPC TIMING WITH A CHANCE FOR PRECIP MOVING INTO THE REGION ON MONDAY...LINGERING UNTIL WEDNESDAY. MAXIMUM DAILY TEMPERATURES WERE LOWERED A FEW DEGREES ACROSS THE FORECAST AREA FOR TUESDAY AND WEDNESDAY...NOTING MORE CLOUD COVER ACROSS THE REGION. EASTERN TROUGHING CAUSED US TO RAISE POPS BETWEEN TUESDAY INTO WEDNESDAY DUE TO AN INFLUX OF MOISTURE FROM THE ATLANTIC. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... AS OF 1248 PM EST WEDNESDAY... VARIABILITY IN CEILINGS AND VISIBILITIES IN LOW CLOUDS AND RAIN WILL HINDER AVIATION OPERATIONS DURING THE TAF PERIOD. IFR AND LIFR CONDITIONS WILL CONTINUE THIS AFTERNOON INTO TONIGHT ESPECIALLY IN THE EAST. HOWEVER...SOME POCKETS OF VFR/MVFR WILL OCCUR IN THE WEST WHERE RAIN IS TAPERING OFF. THERE WILL BE VARIABILITY IN VISIBILITIES BASED ON INTENSITY OF RAINFALL. TYPICAL FLUCTUATIONS WILL RUN FROM 1 TO 3SM IN MODERATE RAIN OR WHEN RAIN TAPERS OFF...WHILE CIGS MAY LIFT TOWARD MVFR AROUND 1-2KFT IF RAIN COMES DOWN HARD ENOUGH TO MIX OUT THE LOW CIGS SOME. ALSO IFR TO LIFR CONDITIONS WILL OCCUR WHERE RAIN TAPERS AND FOG REDEVELOPS. IN GENERAL....POOR FLYING CONDITIONS EXPECTED IN WIDESPREAD RAIN/FOG AND LOWER CIGS. THE COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE REGION THIS AFTERNOON INTO TONIGHT. THE WEDGE ALONG THE BLUE RIDGE WILL SLOWLY MIX OUT OR ERODE THIS AFTERNOON...SUCH THAT MOST PLACES WILL SEE CIGS IN MVFR WITH MVFR/IFR VSBYS WITH RAIN SHOWERS. THE SHOWERS SHOULD BE EAST OF KBLF/KLWB/KBCB NEXT HOUR OR TWO AND KROA BY 20Z...LINGERING AT LYH/DAN TIL 22Z. WINDS HAVE ALREADY SHIFTED TO THE WEST AT KBLF/KLWB AND GUSTS UP 20 KTS MAY BE POSSIBLE AT THIS TIME. BEHIND THE FRONT EXPECTING UPSLOPE MVFR CIGS TO REDEVELOP AFTER PERHAPS A PERIOD OF BRIEF VFR BEHIND THE FRONT THIS EVENING. ALSO A FEW RAIN OR SNOW SHOWERS MAY OCCUR FROM KBLF TO KLWB BUT GIVEN ISOLATED NATURE WONT INCLUDE ANY VSBYS REDUCTIONS OVERNIGHT. OTRW APPEARS MVFR TO LOW END VFR CIGS WILL SNEAK BACK INTO KBCB/KROA AFTER MIDNIGHT WHEN NW WINDS MAY GUST TO 25 OR 30 KTS ALONG THE RIDGES. DOWNSLOPING SHOULD KEEP EASTERN SITES VFR OVERNIGHT WITH WINDS GENERALLY BELOW 10 KTS BEHIND THE FRONT. SOME MVFR/OCNL IFR CIGS IN THE UPSLOPE AREAS AT KBLF AND KLWB WILL LINGER INTO EARLY THURSDAY MORNING BEHIND FRONT...ALONG WITH SCATTERED RAIN AND SNOW SHOWERS. MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE PERIOD. .EXTENDED AVIATION DISCUSSION... HIGH PRESSURE AND VFR CONDITIONS SHOULD DOMINATE THURSDAY NIGHT THROUGH THE WEEKEND...HOWEVER PATCHY EARLY MORNING VALLEY FOG MAY PRODUCE SOME BRIEF IFR CONDITIONS FRI AND SAT MORNING DUE TO MOIST GROUND CONDITIONS FROM RECENT RAINFALL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK NEAR TERM...KK SHORT TERM...AMS/SAL LONG TERM...AMS/SAL AVIATION...JH/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST WED DEC 2 2015 NCZ003-004-019-020-VAZ007-009-010-012>014-016-017-022>024-032>035- 045>047-032000- SURRY-STOKES-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM- 300 PM EST WED DEC 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-018>020-WVZ044-507-032000- GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-EASTERN GREENBRIER- 300 PM EST WED DEC 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-032000- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON- 300 PM EST WED DEC 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. GUSTY NORTHWEST WINDS BEHIND A PASSING COLD FRONT COULD GUST TO 40 OR 45 MPH LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043-044-058-059-032000- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 300 PM EST WED DEC 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ042-043-508-032000- MERCER-SUMMERS-WESTERN GREENBRIER- 300 PM EST WED DEC 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EST WED DEC 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 4 NE BEECH MOUNTAIN 36.25N 81.84W
12/02/2015 WATAUGA NC PUBLIC
WATAUGA RIVER FLOODING OVER THE BRIDGE ON HUBERT THOMAS
ROAD
&&
PWThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Helton Creek was reported to be flooding a portion of Helton Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612409.